Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Should I be concerned that my migraine headaches now have aura since my Mirena IUD was inserted? #308/10

I have currently had a Mirena IUD for almost 2 years. I just found out that women with migraines should be more closely monitored with the Mirena. About a year after insertion, I was taken to the hospital thinking I was having a stroke. I was diagnosed with a migraine with
aura, something I had never had before. I had had migraines in the past, just never with aura. I didn't even know of such a thing!

My ObGyn has since left the area and I have yet to find a new one. Should I be concerned about this, and is there some connection between never having the aura until after getting the Mirena?


One thing is certain; you should be concerned about a migraine headache with aura when your symptoms were severe enough to resemble a stroke.


You need to make contact with a new gynecologist and, I would strongly suggest that you make contact with either a neurologist or an internist, family practice doctor or nurse practitioner with competence in the area of severe headaches. 


These appointments need to be a priority for you.
I say this realizing that a lot of money may be involved in these suggestions. Is this going to be possible?


Mirena is not associated positively with migraine headaches with or without aura, but the fact that your severe migraine happened after Mirena was inserted concerns me. Have you had more than that one headache that led to your going to the hospital? How many migraine headaches have you had since your Mirena IUD was inserted?

 

Please reply and I will try to provide you with more information.

 

Her reply on 3-8: “Thank you so much for your reply.  It’s not like with other websites where you’re told just to see your doctor about your concerns.”

 

“I’ll answer these questions as completely as possible so that any other woman looking for these answers can find them.”

 

“I was never officially diagnosed with migraines, but have had them since I was about 18 (I am 26 now).  When I had to go to the hospital, I had gone numb on most of my right side and lost vision completely in my right eye.  It lasted for about an hour, by which time I was in the ER.  The on-call doctor didn’t seem too concerned and diagnosed me before doing any tests.  My father pushed me towards demanding a CT scan, which came back normal and I was released.  I have since had 2 or 3 incidences of this again, but never as severe.  I had partial vision loss, dizziness, but no numbness.  But I haven’t had a migraine without aura since.”

 

“Money is not too much of an issue.  I am not rich by any means, but I do have pretty good insurance and as FSA.  The only thing about a specialist is getting to one.  I live in a rural area, so we don’t have much in the way of those kinds of doctors/”

 

“Could you possible tell me why having migraines with aura after insertion is such a concern?  I don’t understand why it would be.  I guess because nothing much was explained to me in the emergency room and there isn’t much literature on a link between migraines with aura and the Mirena.”

 

“I had to search hard to find your website.  Any information you can give me would be much appreciated.”

 

I am concerned lots about the severity of your symptoms and would strongly suggest that you avoid combined pills (pills with both estrogen and a progestin), NuvaRings and patches.

 

You still have a number of excellent options: progestin-only pills (mini-pills), an Implanon implant, either IUD, or Depo-Provera injections.

It has been 4 weeks, how are you doing now?  What contraceptive are you using?  When is you appointment with your gynecologist and neurologist?

 

Key words:  Mirena IUD, migraines, aura, monitored, stroke symptoms, gynecologist, neurologist, internist, family practice doctor, nurse practitioner, numb, lost vision, CT scan, normal, numbness, dizziness, combined pills, estrogen, progestin, mini-pills, Implanon implant, NuvaRing, IUD, Depo-Provera injections

Posted 3-25-2010, Updated 4-5-2010 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2010-04-7

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.